Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 16, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 11, 2023, 2:54 PM CDT for 23 counties in Kansas. It took effect at Oct 12, 2023, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2023, 2:54 PM CDT (19:54 UTC)
- In effect from
- Oct 12, 2023, 9:00 AM CDT
- Expired
- Oct 12, 2023, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
All 23 counties
Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 335 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129 WWUS73 KICT 111954 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 254 PM CDT Wed Oct 11 2023 KSZ049-051>053-067>071-082-083-091>095-098-099-121000- /O.NEW.KICT.WI.Y.0016.231012T1700Z-231013T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Chautauqua-Montgomery- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 254 PM CDT Wed Oct 11 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 7 PM CDT THURSDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From noon to 7 PM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured light weight objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
929 WWUS73 KICT 120800 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 300 AM CDT Thu Oct 12 2023 KSZ032-033-047-048-050-122200- /O.EXB.KICT.WI.Y.0016.231012T1400Z-231013T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 300 AM CDT Thu Oct 12 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth and Rice Counties. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured light weight objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ049-051>053-067>071-082-083-091>095-098-099-122200- /O.EXT.KICT.WI.Y.0016.231012T1400Z-231013T0000Z/ Saline-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Chautauqua-Montgomery- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 300 AM CDT Thu Oct 12 2023 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured light weight objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Ketcham
556 WWUS73 KICT 121938 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 238 PM CDT Thu Oct 12 2023 KSZ032-033-047-048-050-067-130945- /O.NEW.KICT.WI.Y.0017.231013T1000Z-231013T2300Z/ /O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson 238 PM CDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 5 AM TO 6 PM CDT FRIDAY... * WHAT...For the first Wind Advisory, south winds 20 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno Counties. * WHEN...For the first Wind Advisory, until 7 PM CDT this evening. For the second Wind Advisory, from 5 AM to 6 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ049-051>053-068>070-082-083-091>094-130945- /O.NEW.KICT.WI.Y.0017.231013T1300Z-231013T2300Z/ /O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 238 PM CDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CDT FRIDAY... * WHAT...For the first Wind Advisory, south winds 25 to 30 mph with gusts up to 45 mph. For the second Wind Advisory, northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...For the first Wind Advisory, until 7 PM CDT this evening. For the second Wind Advisory, from 8 AM to 6 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ071-095-098-099-130000- /O.CON.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/ Woodson-Wilson-Chautauqua-Montgomery- Including the cities of Yates Center, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 238 PM CDT Thu Oct 12 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 9 AM this morning to 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured light weight objects. Small tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
709 WWUS73 KICT 122358 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 658 PM CDT Thu Oct 12 2023 KSZ032-033-047-048-050-067-131400- /O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/ /O.CON.KICT.WI.Y.0017.231013T1000Z-231013T2300Z/ Russell-Lincoln-Barton-Ellsworth-Rice-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, Sterling, and Hutchinson 658 PM CDT Thu Oct 12 2023 ...TODAY'S WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... ...A SECOND WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM CDT FRIDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Rice and Reno Counties. * WHEN...For the first Wind Advisory, until 7 PM CDT this evening. For the second Wind Advisory, from 5 AM to 6 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ049-051>053-068>070-082-083-091>094-131400- /O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/ /O.CON.KICT.WI.Y.0017.231013T1300Z-231013T2300Z/ Saline-McPherson-Marion-Chase-Harvey-Butler-Greenwood-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 658 PM CDT Thu Oct 12 2023 ...TODAY'S WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... ...A SECOND WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM CDT FRIDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...For the first Wind Advisory, until 7 PM CDT this evening. For the second Wind Advisory, from 8 AM to 6 PM CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ071-095-098-099-130100- /O.EXP.KICT.WI.Y.0016.000000T0000Z-231013T0000Z/ Woodson-Wilson-Chautauqua-Montgomery- Including the cities of Yates Center, Neodesha, Fredonia, Sedan, Cedar Vale, Coffeyville, and Independence 658 PM CDT Thu Oct 12 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have fallen below advisory criteria. However, a few stronger gusts will remain possible through this evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 11, 12:09 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 11, 12:09 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1209 PM CDT Wed Oct 11 2023 .SHORT TERM...(Today through Friday night) Issued at 300 AM CDT Wed Oct 11 2023 Forecast Highlights: * Unseasonably warm and strong/gusty south winds today through Thursday. Strongest winds on Thu. * A conditional chance of strong/severe storms Thu afternoon thru Thu Eve. * Much cooler with strong/gusty northwest winds Thursday night and Friday. Below normal temperatures and dry weather Friday through the weekend. Strong warm advection and moisture transport has led to widely scattered showers/storms developing to the northeast of the forecast area. This strong warm advection will lead to afternoon max temperatures climbing well above normal today. Given the strong warm advection and downslope flow, prefer to keep max temperatures above most guidance numbers for this afternoon, closer to the 75th percentile. A rather vigorous shortwave will move from the western Conus and across the Rockies and into the plains later today. Increasing lee side troughing associated with the shortwave, with south winds increasing for this afternoon, as the lee side trough deepens and the pressure gradient tightens across the area. This will lead to an elevated grassland fire danger today and Thu, (see the fire section below) with south winds potentially gusting to 40 mph. Model solutions keep things dry across the forecast area for this afternoon thru tonight, as a warm elevated mixed layer (CAP) keeps convection from developing over the area. Latest model trends suggest warm front will set up, well north of the forecast area by this evening, keeping any kind of showers/storms well north- northeast of the area. Both the GFS and ECMWF show lee side cyclogenesis increasing Thu, which will lead to a strong storm system (low pressure area), developing over NW KS and lifting NE into south central NEB by Thu afternoon. Lots of uncertainty on timing/amplitude and moisture quality as this system moves slowly east across NEB on Thu with a trailing dryline and cold front expected to sweep east across the forecast area on Thu afternoon. Latest model trends suggest that the ECMWF is coming out about 6 hours slower than the GFS, which will allow slightly better low level moisture return than the GFS suggests. Even with that said, this looks like a high shear/low instability setup as the dryline/cold front races east across the forecast area for Thu afternoon, reaching roughly along I-135 by Thu afternoon/evening. Looks like a highly conditional strong to severe chance as the front overtakes the dryline Thu afternoon, but still lots of uncertainty on the low level moisture quality, but the strong bulk shear associated with the system suggests a strong to severe storm chance, IF storms can develop. Think the convective chances may be highly conditional, based on an expected warm elevated mixed layer (CAP) in the warm sector, and the lack of low level moisture that will get pulled north with this system. Latest ECMWF seems to be coming around to the drier GFS solution, keeping the bulk of the convection to the north-northeast of the forecast area, with possibly just an isolated storm or two across the forecast area, with the "best" chances being east of the KS Turnpike. Again a big IF, but IF a storm can develop than directional shear suggests a few discrete supercells are possible with quarter size hail and damaging winds of 60 mph the main concern. Model hodographs suggest there is a non- zero chance of a tornado, given the curving nature to the hodograph in the lowest layers. So may mention "a tornado cannot be ruled out" in the hazardous weather outlook. GFS is still suggesting that most of south central KS, may get dry slotted, with slim storm chances. As the dryline pushes into the area, strong warm advection will lead to max temperatures climbing well above normal on Thu. with max temperatures in south central KS possibly reaching 90. In wake of this storm system, confidence is increasing in much cooler weather and stout/gusty west-northwest winds for Thursday night and Friday, as the deep low pressure area exits to the northeast. Could even see some wind gusts to 50 mph for portions of central and south central KS for Thu night. Ketcham .LONG TERM...(Saturday through Tuesday) Issued at 300 AM CDT Wed Oct 11 2023 The main concern going into the weekend will be chances for patchy frost across most of central KS as a ridge of Canadian high pressure settles over the area with low temperatures expected to be in the middle 30s for Sun and Mon morning. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1209 PM CDT Wed Oct 11 2023 Increasing southerly low level flow is expected across the area in advance of a deepening area of low pressure across the western states. Low level moisture advection also looks to promote some MVFR stratus cigs by early Thursday morning from the Flint Hills westward across south central and central Kansas. Marginal low level wind shear conditions are also expected, though confidence was modest and have omitted from the terminals for now. KED && .FIRE WEATHER... Issued at 300 AM CDT Wed Oct 11 2023 An elevated fire danger is expected for today through Friday, with very high grassland fire danger expected each day. Max temperatures will climb well above normal for today and Thursday with strong/gusty south winds ahead of an approaching strong storm system. There is a slim chance for showers/thunderstorms Thursday afternoon-evening, especially over the eastern half of Kansas as a strong cold front moves east across the area. Strong and gusty northwest winds and much cooler weather is expected by Friday in the wake of this storm system. Overall, unfavorable relative humidity values should prevent widespread critical/red flag conditions Today through Friday. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 65 85 52 / 0 0 20 40 Hutchinson 85 63 86 49 / 0 10 20 30 Newton 85 64 84 50 / 0 0 20 40 ElDorado 85 64 84 52 / 0 0 20 50 Winfield-KWLD 87 64 86 54 / 0 0 20 40 Russell 87 63 82 47 / 10 10 20 20 Great Bend 86 62 84 46 / 10 10 20 20 Salina 87 65 84 50 / 10 10 20 40 McPherson 85 63 85 48 / 10 10 20 30 Coffeyville 84 62 82 59 / 0 0 10 50 Chanute 83 63 81 59 / 0 0 10 60 Iola 82 62 81 57 / 0 0 10 60 Parsons-KPPF 83 62 82 59 / 0 0 10 50 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...KED FIRE WEATHER...Ketcham
Hazardous weather outlook, Oct 11, 5:10 AM CDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 510 AM CDT Wed Oct 11 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-121015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 510 AM CDT Wed Oct 11 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Very high grassland fire danger is possible this afternoon into this evening for portions of central and south central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Very high grassland fire danger is expected Thursday and Friday across much of the area due to strong and gusty winds. Wind gusts at times could reach or exceed 40-50 mph. Strong to severe thunderstorms are possible Thursday afternoon into Thursday evening. The greatest potential appears to be along and east of Interstate 135. The primary concerns are quarter sized hail and damaging winds up to 60 mph. A brief tornado cannot be ruled out. Frost is possible Saturday night into Sunday morning and again Sunday night into Monday morning, as cooler air spreads south through the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Ketcham
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.